×

zbMATH — the first resource for mathematics

Positivity-preserving time discretizations for production-destruction equations with applications to non-equilibrium flows. (English) Zbl 1420.35190
Summary: In this paper, we construct a family of modified Patankar Runge-Kutta methods, which is conservative and unconditionally positivity-preserving, for production-destruction equations, and derive necessary and sufficient conditions to obtain second-order accuracy. This ordinary differential equation solver is then extended to solve a class of semi-discrete schemes for PDEs. Combining this time integration method with the positivity-preserving finite difference weighted essentially non-oscillatory (WENO) schemes, we successfully obtain a positivity-preserving WENO scheme for non-equilibrium flows. Various numerical tests are reported to demonstrate the effectiveness of the methods.

MSC:
35Q30 Navier-Stokes equations
76V05 Reaction effects in flows
76N99 Compressible fluids and gas dynamics
65L06 Multistep, Runge-Kutta and extrapolation methods for ordinary differential equations
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
Software:
RODAS
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Burchard, H.; Deleersnijder, E.; Meister, A., A high-order conservative Patankar-type discretisation for stiff systems of production-destruction equations, Appl. Numer. Math., 47, 1-30, (2003) · Zbl 1028.80008
[2] Chertock, A.; Cui, S.; Kurganov, A.; Wu, T., Steady state and sign preserving semi-implicit Runge-Kutta methods for ODEs with stiff damping term, SIAM J. Numer. Anal., 53, 2008-2029, (2015) · Zbl 1327.65128
[3] Chertock, A.; Cui, S.; Kurganov, A.; Wu, T., Well-balanced positivity preserving central-upwind scheme for the shallow water system with friction terms, Int. J. Numer. Methods Fluids, 78, 355-383, (2015)
[4] Formaggia, L.; Scotti, A., Positivity and conservation properties of some integration schemes for mass action kinetics, SIAM J. Numer. Anal., 49, 1267-1288, (2011) · Zbl 1229.80020
[5] Gottlieb, S.; Shu, C-W; Tadmor, E., Strong stability-preserving high-order time discretization methods, SIAM Rev., 43, 89-112, (2001) · Zbl 0967.65098
[6] Hairer, E., Wanner, G.: Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems. Springer, Heidelberg (1996) · Zbl 0859.65067
[7] Hu, J.; Shu, R.; Zhang, X., Asymptotic-preserving and positivity-preserving implicit-explicit schemes for the stiff BGK equation, SIAM J. Numer. Anal., 56, 942-973, (2018) · Zbl 1388.82023
[8] Huang, J.; Shu, C-W, A second-order asymptotic-preserving and positivity-preserving discontinuous Galerkin scheme for the Kerr-Debye model, Math. Models Methods Appl. Sci., 27, 549-579, (2017) · Zbl 1360.65235
[9] Huang, J.; Shu, C-W, Bound-preserving modified exponential Runge-Kutta discontinuous Galerkin methods for scalar hyperbolic equations with stiff source terms, J. Comput. Phys., 361, 111-135, (2018) · Zbl 1422.65259
[10] Kopecz, S.; Meister, A., On order conditions for modified Patankar-Runge-Kutta schemes, Appl. Numer. Math., 123, 159-179, (2018) · Zbl 1377.65089
[11] Kopecz, S.; Meister, A., Unconditionally positive and conservative third order modified Patankar-Runge-Kutta discretizations of production-destruction systems, BIT Numer. Math., 58, 691-728, (2018) · Zbl 1397.65102
[12] Liu, X-D; Osher, S.; Chan, T., Weighted essentially non-oscillatory schemes, J. Comput. Phys., 115, 200-212, (1994) · Zbl 0811.65076
[13] Meister, A.; Ortleb, S., On unconditionally positive implicit time integration for the DG scheme applied to shallow water flows, Int. J. Numer. Methods Fluids, 76, 69-94, (2014)
[14] Patankar, S.: Numerical Heat Transfer and Fluid Flow. CRC Press, London (1980) · Zbl 0521.76003
[15] Shu, C.-W.: Essentially Non-oscillatory and Weighted Essentially Non-oscillatory Schemes for Hyperbolic Conservation Laws, pp. 325-432. Springer, Berlin (1998) · Zbl 0927.65111
[16] Shu, C-W; Osher, S., Efficient implementation of essentially non-oscillatory shock-capturing schemes, J. Comput. Phys., 77, 439-471, (1989) · Zbl 0653.65072
[17] Strang, G., On the construction and comparison of difference schemes, SIAM J. Numer. Anal., 5, 506-517, (1968) · Zbl 0184.38503
[18] Wang, C.; Zhang, X.; Shu, C-W; Ning, J., Robust high order discontinuous Galerkin schemes for two-dimensional gaseous detonations, J. Comput. Phys., 231, 653-665, (2012) · Zbl 1243.80011
[19] Wang, R.; Spiteri, RJ, Linear instability of the fifth-order WENO method, SIAM J. Numer. Anal., 45, 1871-1901, (2007) · Zbl 1158.65065
[20] Wang, W.; Shu, C-W; Yee, H.; Sj√∂green, B., High-order well-balanced schemes and applications to non-equilibrium flow, J. Comput. Phys., 228, 6682-6702, (2009) · Zbl 1261.76024
[21] Xing, Y.; Zhang, X., Positivity-preserving well-balanced discontinuous Galerkin methods for the shallow water equations on unstructured triangular meshes, J. Sci. Comput., 57, 19-41, (2013) · Zbl 1282.76134
[22] Xing, Y.; Zhang, X.; Shu, C-W, Positivity-preserving high order well-balanced discontinuous Galerkin methods for the shallow water equations, Adv. Water Resour., 33, 1476-1493, (2010)
[23] Zhang, X., On positivity-preserving high order discontinuous Galerkin schemes for compressible navier-stokes equations, J. Comput. Phys., 328, 301-343, (2017) · Zbl 1406.65091
[24] Zhang, X.; Shu, C-W, On maximum-principle-satisfying high order schemes for scalar conservation laws, J. Comput. Phys., 229, 3091-3120, (2010) · Zbl 1187.65096
[25] Zhang, X.; Shu, C-W, On positivity-preserving high order discontinuous Galerkin schemes for compressible Euler equations on rectangular meshes, J. Comput. Phys., 229, 8918-8934, (2010) · Zbl 1282.76128
[26] Zhang, X.; Shu, C-W, Positivity-preserving high order discontinuous Galerkin schemes for compressible Euler equations with source terms, J. Comput. Phys., 230, 1238-1248, (2011) · Zbl 1391.76375
[27] Zhang, X.; Shu, C-W, Positivity-preserving high order finite difference WENO schemes for compressible Euler equations, J. Comput. Phys., 231, 2245-2258, (2012) · Zbl 1426.76493
[28] Zhang, Y.; Zhang, X.; Shu, C-W, Maximum-principle-satisfying second order discontinuous Galerkin schemes for convection-diffusion equations on triangular meshes, J. Comput. Phys., 234, 295-316, (2013) · Zbl 1284.65140
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.